Kentucky, 2014

Strong Wind in Kentucky, March 14, 2014

March 14, 2014 · NWS RLX · 1 event in 1 county or zone

Wind gusts estimated in the 30 to 40 mph range occurred in a well mixed atmosphere during the afternoon of the 14th. A Taco Bell restaurant sign fell down in Grayson.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Wind gusts estimated in the 30 to 40 mph range occurred in a well mixed atmosphere during the afternoon of the 14th.

A Taco Bell restaurant sign fell down in Grayson. The sign landed onto the bed of a parked pick up truck. Nobody was injured. Apparently, the supporting pole broke where 2 sections came together, not at the ground level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 14, 1:10 PM EST, 10 minutes earlier.

Area forecast discussion, Mar 14, 1:10 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT FRI MAR 14 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS TONIGHT. DRY SATURDAY. A LOW PRESSURE
MOVING INTO TENNESSEE VALLEY SUNDAY AFTERNOON WILL BRING RAIN...
SLEET...AND SNOW SUNDAY INTO MONDAY. DRIER TUESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
TOP OF MIXING LAYER TOPS OUT AROUND 5000 MSL THIS AFTERNOON. THE
STRONGER FORECAST GUSTS OF 30 TO 35 KNOTS IN THE OHIO VALLEY SHOULD
DIMINISH TOWARD SUNSET...BUT STILL EXPECTED THE WIND TO BLOW THIS
EVENING. 925 MB FLOW ON RAP STILL AROUND 40 KNOTS THIS EVENING.
INCREASED SPEED A BIT IN THE OHIO VALLEY FOR THIS EVENING.  SPECIAL
WEATHER STATEMENT FOR ENHANCED FIRE THREAT CONTINUES TIL 23Z.

WAS ABOUT AN HOUR OR TWO FASTER PUSHING THE PREFRONTAL LIGHT SHOWER
ACROSS CWA OVERNIGHT.  OVERALL LOWERED POPS ABOUT 10 TO 20 PERCENT
WITH THAT BAND.  ONLY ORGANIZATION NEAR 18Z WAS ACTUALLY BETWEEN PAH
AND MEM NOT FURTHER NORTH. STILL THINK A FEW HUNDREDTHS COULD OCCUR
OVERNIGHT.

HAVE CLEARING FAIRLY RAPIDLY DURING PREDAWN HOURS IN THE WESTERN
LOWLANDS...WITH SOME STRATOCUMULUS STILL HOLDING OVER MOUNTAINS
AROUND 12Z BEFORE EVAPORATING.

NO MAJOR CHANGES IN OUR MINIMUM AND MAXIMUM TEMPERATURES FOR TONIGHT
AND SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN
ASSOCIATED WITH THE SYSTEM ON SUNDAY THROUGH MONDAY. SOME
DIFFERENCES IN THE THERMAL PROFILE OVER OUR REGION...WHICH COULD
MAKE A BIG DIFFERENCE IN THE TYPE OF PRECIPITATION FOR THE AREA.
FOR NOW...WILL RUN WITH A MODEL BLEND WHICH WOULD CREATE A FAIRLY
TYPICAL SCENARIO FOR THE REGION...WITH RAIN IN THE SOUTH...AND MIXED
PRECIPITATION IN THE NORTH AND WEST.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
RAIN SHOULD MIX WITH OR CHANGE OVER TO SNOW SUN NGT INTO EASTERLY MON
BEFORE LOW PRES EXITS THE E COAST. GENERALLY ZONAL FLOW SHOULD SET UP
FOR MUCH OF THE REST OF THE PERIOD...WITH ANOTHER TROF APPROACHING
THU. TEMPS SHOULD GRADUALLY WARM AT OR ABOVE SEASONAL LEVELS BY MID
WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
STRONG LOW LEVEL FLOW CONTINUES INTO TONIGHT...BUT GRADUALLY
WEAKENING 06Z TO 12Z. FRONT PASSING CKB-CRW LINE BY 09Z.  HAVE A FEW
LIGHT SHOWERS POSSIBLE ALONG IT FOR A HOUR OR TWO...WITH SOME
CEILINGS 2 TO 4 THSD FT BKN AND VSBY ONLY DROPPING TO NEAR 5 OR 6
MILES OVER THE CENTRAL WV MOUNTAIN COUNTIES.

LEFTOVER STRATOCUMULUS AT 2 TO 4 THSD FT AT 12Z OVER MOUNTAIN
COUNTIES SHOULD EVAPORATE BY 15Z...WITH CEILING UNLIMITED AND VSBY
UNRESTRICTED AFTERWORDS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

ALTERNATE SCENARIOS:  NONE.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR POSSIBLE IN RAIN...WET SNOW...SLEET AND LOW CEILINGS SUNDAY
AFTERNOON INTO MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/ARJ/SL
NEAR TERM...KTB
SHORT TERM...RPY
LONG TERM...99
AVIATION...KTB
Hazardous weather outlook, Mar 14, 2:38 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT FRI MAR 14 2014

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>029-033>038-150745-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
338 AM EDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-030>032-
039-040-046-047-150745-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
338 AM EDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 14, 8:07 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
907 AM EDT FRI MAR 14 2014

KYZ101>103-105-142300-
GREENUP-CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA
907 AM EDT FRI MAR 14 2014

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...ENHANCED FIRE DANGER TODAY ACROSS EASTERN KENTUCKY...

HERE IS A FIRE DANGER STATEMENT ISSUED IN COORDINATION
WITH THE KENTUCKY DIVISION OF FORESTRY.

STRONG GUSTY WINDS...AND LOW RELATIVE HUMIDITY WILL CREATE AN ENHANCED
FIRE THREAT ACROSS THE AREA TODAY. OPEN BURNING OF ANY TYPE IS
CONSIDERED EXTREMELY DANGEROUS AT THIS TIME...AND IS DISCOURAGED. BE VERY
CAREFUL OF HEAT AND SPARKS WHILE OPERATING ANY EQUIPMENT IN
WILDLAND AREAS. IN ADDITION...AVOID SMOKING IN WILDLAND AREAS.

KENTUCKY FIRE LAWS PROHIBIT BURNING BETWEEN THE HOURS OF 6 AM TO 6
PM.
Special weather statement, Mar 14, 8:25 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
925 AM EDT FRI MAR 14 2014

OHZ066-067-075-076-083>087-142300-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT
925 AM EDT FRI MAR 14 2014

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...ENHANCED FIRE DANGER TODAY ACROSS SOUTHEAST OHIO...

HERE IS A FIRE DANGER STATEMENT ISSUED IN COORDINATION WITH THE
DIVISION OF FORESTRY.

STRONG GUSTY WINDS...AND LOW RELATIVE HUMIDITY WILL CREATE AN
ENHANCED FIRE THREAT ACROSS SOUTHEAST OHIO TODAY. OPEN BURNING OF
ANY TYPE IS CONSIDERED EXTREMELY DANGEROUS AT THIS TIME...AND IS
DISCOURAGED. BE VERY CAREFUL OF HEAT AND SPARKS WHILE OPERATING
ANY EQUIPMENT IN WILDLAND AREAS. IN ADDITION...AVOID SMOKING IN
WILDLAND AREAS.

OHIO FIRE LAWS PROHIBIT BURNING BETWEEN THE HOURS OF 6 AM TO 6 PM.
Special weather statement, Mar 14, 10:33 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1133 AM EDT FRI MAR 14 2014

WVZ005>008-010-011-013>019-024>029-033>036-142300-
WAYNE-CABELL-MASON-JACKSON WV-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...ST. MARYS...
BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...
ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WILLIAMSON...LOGAN...
CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE
1133 AM EDT FRI MAR 14 2014

...ENHANCED FIRE DANGER THIS AFTERNOON INTO EARLY EVENING...

WARMER TEMPERATURES...WILL COMBINE WITH STRONG GUSTY WINDS AND
LOW RELATIVE HUMIDITY...TO CREATE AN ENHANCED FIRE THREAT ACROSS
MUCH OF WEST VIRGINIA THIS AFTERNOON INTO THE EARLY EVENING.

OPEN BURNING OF ANY TYPE IS CONSIDERED EXTREMELY DANGEROUS AT
THIS TIME...AND IS DISCOURAGED. BE VERY CAREFUL OF HEAT AND SPARKS
WHILE OPERATING ANY EQUIPMENT IN WILDLAND AREAS. IN ADDITION...
AVOID SMOKING IN WILDLAND AREAS...OR TOSSING CIGARETTE BUTTS.

REMEMBER...WEST VIRGINIA FIRE LAWS PROHIBIT BURNING BETWEEN THE
HOURS OF 7 AM TO 5 PM.

KTB
Special weather statement, Mar 14, 10:43 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 AM EDT FRI MAR 14 2014

WVZ005>011-013>019-024>029-033>036-142300-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...ST. MARYS...
BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...
ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WILLIAMSON...LOGAN...
CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE
1143 AM EDT FRI MAR 14 2014

...ENHANCED FIRE DANGER THIS AFTERNOON INTO EARLY EVENING...

WARMER TEMPERATURES...WILL COMBINE WITH STRONG GUSTY WINDS AND
LOW RELATIVE HUMIDITY...TO CREATE AN ENHANCED FIRE THREAT ACROSS
MUCH OF WEST VIRGINIA THIS AFTERNOON INTO THE EARLY EVENING.

OPEN BURNING OF ANY TYPE IS CONSIDERED EXTREMELY DANGEROUS AT
THIS TIME...AND IS DISCOURAGED. BE VERY CAREFUL OF HEAT AND SPARKS
WHILE OPERATING ANY EQUIPMENT IN WILDLAND AREAS. IN ADDITION...
AVOID SMOKING IN WILDLAND AREAS...OR TOSSING CIGARETTE BUTTS.

REMEMBER...WEST VIRGINIA FIRE LAWS PROHIBIT BURNING BETWEEN THE
HOURS OF 7 AM TO 5 PM.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Carter

When
March 14, 1:20 PM EST
Where
Carter forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$85,000
Reported by
911 Call Center
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495065.